You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
A Mathematical Model of the Functional Relationship Between Density and Spatial Distribution of a Population
Journal of Animal Ecology
Vol. 50, No. 2 (Jun., 1981), pp. 453-460
Published by: British Ecological Society
Stable URL: http://www.jstor.org/stable/4066
Page Count: 8
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
(1) A model of the functional relationship between the mean population density and the proportion of unoccupied patches in a patchy environment is proposed. (2) Provided a population is distributed according to the negative binomial distribution, the zero-term of this distribution can be set equal to the model predicted proportion of empty patches. The parameter k of the negative binomial will, for a given mean density mu, be a root in this equation. (3) The model is fitted to the data of the two-spotted spider mite (Tetranychus urticae) and its phytoseiid predator Phytoseiulus persimilis, and the density behaviour of 1/k is predicted. The agreement between observed and expected values of 1/k is relatively poor due to the large scatter of the empirical values of 1/k obtained by the method of maximum likelihood. A test for goodness of fit, however, reveals that the model provides better fit to the data than an alternative model of Taylor, Woiwod & Perry (1979) does, although the two models are qualitatively very similar.
Journal of Animal Ecology © 1981 British Ecological Society